New drug to be funded for HIV/Aids sufferers

|

PharmacA new drug for HIV/Aids sufferers will reduce side-effects and simplify pill regimes, the New Zealand Aids Foundation says.

The once-a-day protease inhibitor atazanavir (Reyataz) will be funded by Pharmac from today.

Protease inhibitors are taken to stop the HIV virus from reproducing.

Pharmac medical director Peter Moodie said HIV patients usually took a combination of different drugs, which had to be changed as people grew resistant to them.

There would be no real cost of funding the new inhibitor as patients prescribed atazanavir would be switching from another, already funded drug.

Side effects from the five inhibitors already available in New Zealand include nausea, tiredness, diarrhoea and increased lipid levels – which in turn can cause complications like heart disease.

Patients taking protease inhibitors are currently taking as many as 18 pills per day, on top of any other treatments they are taking.

The once-a-day atazanavir would be easier to remember, and reduce the pill burden, NZAF national positive health manager Eamonn Smythe said.

Along with atazanavir, Pharmac announced today it would also begin funding pravastatin (Pravachol), a cholesterol-lowering drug which is used in conjunction with the inhibitor to control its side-effects.

Dr Moodie said by and large, the 1700 people living with HIV in New Zealand could manage well with the drug treatments that were already available.

However, the new drugs provided "welcome new treatment options" for those who suffered from metabolic complications.

Atazanavir would benefit an estimated 40-50 people with HIV each year.

About 30 people would benefit from pravastatin.

Mr Smythe said side-effects were one of the main issues in relation to the taking of anti-retroviral medication.

"There is no doubt that anti-retroviral medication saves lives, however, the very same tablets can also cause the quality of that life to be diminished," he said.

Atazanavir can increase levels of bilirubin, a pigment found in the liver.

Increased bilirubin can cause the skin, nails, and the whites of the eyes to appear yellowish-brown.

However, the increased pigment had not been associated with any other signs of liver damage in people who had taken atazanavir in clinical trials, Mr Smythe said.

Pharmac began subsidising enfuvirtide, the first of a new class of anti-HIV drugs, which block HIV virus from entering the body's cells, in September.

source 

About this Entry

This page contains a single entry by ID Admin published on November 1, 2006 2:53 PM.

Large rise in HIV rates among gay men was the previous entry in this blog.

Dirty needles bigger HIV threat than unsafe sex is the next entry in this blog.

Find recent content on the main index or look in the archives to find all content.

Pages

Powered by Movable Type 4.24-en